Wisconsin, 2009Hail in Wisconsin, July 11, 2009
July 11, 2009 · NWS MKX · 1 event in 1 county or zone
A cold front pushing through southern Wisconsin triggered thunderstorms along and behind the front during the early morning hours of July 11th. A few of the thunderstorms strengthened to severe levels, producing large hail over portions of South-Central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushing through southern Wisconsin triggered thunderstorms along and behind the front during the early morning hours of July 11th. A few of the thunderstorms strengthened to severe levels, producing large hail over portions of South-Central Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 10, 1:50 PM CST, 11 hours 25 minutes earlier.
Area forecast discussion, Jul 10, 1:50 PM CST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
250 PM CDT FRI JUL 10 2009
.SHORT TERM...
MAIN FORECAST FOCUS IS CHANCES FOR THUNDERSTORMS TONIGHT AS A COLD
FRONT PUSHES THROUGH BY 12Z SATURDAY. CLOUDS HAVE BEEN VERY SLOW
TO SCATTER OUT THIS AFTERNOON...THUS INSTABILITY REMAINS LOW
ACROSS CWA. HOWEVER...AIRMASS HAS DESTABILIZED TO THE NORTH...SO
EXPECTING SCATTERED CONVECTION TO DEVELOP NORTH AND THEN MOVE
INTO CWA THIS EVENING AND OVERNIGHT. AFTER FROPA...DRY AIR WILL
WORK INTO THE AREA SATURDAY MORNING INTO THE AFTERNOON. SATURDAY
SHOULD TURN OUT TO BE A NICE DAY AS CLOUDS SCATTER OUT.
A WEAK SHORTWAVE SHOWN ON THE NAM PUSHES THROUGH SOUTHERN WI
SUNDAY AFTERNOON...BUT APPEARS AT THIS POINT TO BE TOO AGGRESSIVE
INDICATING EXTENSIVE PRECIP. THE GFS DOES ALSO INDICATE A WEAK
WAVE...BUT IS MUCH MORE SUBTLE WITH PRECIP AMOUNTS. INTRODUCED
SLIGHT CHANCES SUNDAY AFTERNOON AS LEANING MORE TOWARD THE GFS
SOLUTION.
.LONG TERM...
THE BEGINNING OF THE WORK WEEK WILL START OFF DRY AS AN UPPER
LEVEL RIDGE AND LACK OF MOISTURE DOMINATE MONDAY INTO TUESDAY
MORNING. A DEEPENING TROUGH ACROSS THE NORTHERN PLAINS ON TUESDAY
WILL BRING A MORE ACTIVE PATTERN FOR MIDDLE OF THE WEEK. HIGH
PRESSURE WILL PUSH EAST ON TUESDAY WITH AN APPROACHING LOW
PRESSURE SYSTEM FOR TUESDAY NIGHT INTO WEDNESDAY. LONG RANGE
MODELS ARE IN PRETTY GOOD AGREEMENT NOW THAT THE 12Z GFS HAS
COME IN LINE WITH THE ECMWF AS FAR AS THE TRACK OF THE SURFACE LOW
ACROSS NORTHERN MN INTO THE UPPER GREAT LAKES REGION.
THE MAIN UPPER LEVEL SHORTWAVE LOOKS TO REMAIN TO OUR NORTH
ON WEDNESDAY. AT THIS POINT...KEPT SLIGHT CHANCE FOR THUNDER IN
THE WEST FOR TUESDAY AFTERNOON AND THEN BRING IN HIGH CHANCE POPS
TUESDAY NIGHT INTO WEDNESDAY MORNING. THE TIMING OF THIS SYSTEM
HAS BEEN DELAYED BY 12 HRS FROM YESTERDAY...WITH COLD FRONTAL
PASSAGE NOW SOMETIME WEDNESDAY AFTERNOON. UPPER RIDGE MOVES IN
DURING THE DAY THURSDAY WITH DRIER AIR WORKING IN. THURSDAY INTO
FRIDAY LOOKS TO BE DRY WITH TEMPS NEAR NORMAL.
&&
.AVIATION...
VFR CU FIELD ACROSS WC INTO NE WI IN BETTER
INSTABILITY/HEATING. DEBRIS FROM CONVECTION TO OUR SOUTH SLOWLY
SHIFTING EAST OF SOUTHERN WISCONSIN. STILL SOME POTENTIAL FOR
THUNDERSTORMS DEVELOPING OR MOVING INTO AREA WITH FRONTAL BOUNDARY
CROSSING THE STATE. HIGHER CONFIDENCE IS NORTH OF TAF SITES WHERE
MORE UNSTABLE CONDITIONS EXIST. HIGH PRESSURE IN WAKE OF FRONT WILL
DOMINATE FOR SATURDAY.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
SHORT/LONG TERM...KUHLMAN/GEHRING
AVIATION/MARINE...COLLAR
Hazardous weather outlook, Jul 10, 4:00 PM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 PM CDT FRI JUL 10 2009
WIZ046-047-051-052-056>060-062>072-111000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
500 PM CDT FRI JUL 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND A CHANCE OF
THUNDERSTORMS AGAIN TUESDAY NIGHT AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
LMZ643>646-111000-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
500 PM CDT FRI JUL 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND A CHANCE OF
THUNDERSTORMS AGAIN TUESDAY NIGHT AND WEDNESDAY.
DAVIS
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Jul 10, 10:00 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1100 PM CDT FRI JUL 10 2009
WIZ046-110445-
MARQUETTE-
1100 PM CDT FRI JUL 10 2009
...STRONG THUNDERSTORM MOVING INTO NORTHERN MARQUETTE COUNTY...
AT 1058 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL ADAMS COUNTY...MOVING EAST
SOUTHEAST AT 35 MPH.
SMALL HAIL...WINDS UP TO 45 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
WESTFIELD BY 1130 PM CDT...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
DAVIS
Special weather statement, Jul 11, 12:40 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
140 AM CDT SAT JUL 11 2009
WIZ056-057-062-063-110715-
COLUMBIA-DANE-IOWA-SAUK-
140 AM CDT SAT JUL 11 2009
...STRONG THUNDERSTORM MOVING FROM SOUTHEAST SAUK INTO NORTHWEST
DANE COUNTY AND SOUTHWEST COLUMBIA COUNTY...
AT 137 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF SAUK CITY...MOVING EAST AT 30
MPH.
* THE THUNDERSTORM WILL BE NEAR...
MAZOMANIE BY 150 AM CDT...
SAUK CITY AND PRAIRIE DU SAC BY 200 AM CDT...
LODI BY 215 AM CDT...
HAIL UP TO 3/4 INCH CAN BE EXPECTED WITH THIS STORM AS WELL AS HEAVY
DOWNPOURS OF RAIN. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH
BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
REM
Hail, Dane
- When
- July 11, 1:15 AM CST to 1:25 AM CST
- Where
- Dane County, (Msn)truax Fld Madis to 2.48 mi S of East Bristol
- Measured
- 1.5 in hail
- Property damage
- $125,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.130, -89.330
A severe thunderstorm produced large hail up to 1.5 inches that fell in a 3-mile wide swath that extended for 13 miles from Dane County Regional Airport (KMSN) to 6 miles northeast of Sun Prairie. Locally, the hail duration lasted about 5 minute based on eye-witness accounts. At least 12 cars were damaged with broken windows and dents. One severe weather spotter reported minor damage to his home's siding and door, so it is assumed that several homes were damaged, and probably more than 12 vehicles were damage. The loss estimated takes this assumption into account.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 11 to 15, 20091 death · 25 events
- Tornadoes and Flash Flooding in Ohio, July 11, 20095 injured · $311,000 · EF1 · 11 events
- Flood in Florida, July 11, 2009$4.0 million · 1 event
- Flash Flood and Hail in Missouri, July 11 to 12, 2009$224,000 · 2.5 in hail · 24 events
- Tornado and Hail in North Dakota, July 11 to 12, 2009$135,000 · EF0 · 11 events
- Damaging Winds in Arkansas, July 11 to 12, 2009$107,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$65,000 · 1.25 in hail · 18 events
- Flash Flooding and Hail in New York, July 11, 2009$98,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$95,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Kentucky, July 11, 2009$85,000 · 0.88 in hail · 3 events
- Damaging Winds and Lightning Strike in Ohio, July 11, 20093 injured · $15,000 · 50 kt wind · 6 events
- Hail in Kansas, July 11, 2009$50,000 · 1.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189037.